Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Albuquerque, NM

July 2, 2010San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 2, 2010, 1:46 AM MDT for San Miguel County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2010, 1:46 AM MDT (07:46 UTC)
Expired
Jul 2, 2010, 4:15 AM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 134 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2010-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2010-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WGUS55 KABQ 020746
FFWABQ
NMC047-021015-
/O.NEW.KABQ.FF.W.0009.100702T0746Z-100702T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 AM MDT FRI JUL 2 2010

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 415 AM MDT

* AT 143 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES NORTHEAST OF UPPER   
  COLONIAS...OR ABOUT 16 MILES WEST OF LAS VEGAS. THESE STORMS WERE
  VERY SLOW MOVING...AND WAS IMPACTING THE TECOLOTE BURN SCAR. RADAR
  INDICATES THAT TWO TO THREE INCHES OF RAIN HAS FALLEN OVER THE 
  AREA SINCE THURSDAY EVENING. THE POTENTIAL FOR FLASH FLOODING   
  CONTINUES ACROSS THE TECOLOTE BURN AREA...AND DOWNSTREAM ALONG   
  BLUE CREEK TOWARDS THE BLUE HAVEN CHURCH CAMP. UPPER TECOLOTE   
  CREEK...BULL CREEK...AND COW CREEK MAY ALSO BE FLOODING. THE PECOS 
  RIVER MAY EXPERIENCE SIGNIFICANT RISES. PERSONS CAMPING IN THIS   
  AREA SHOULD MOVE TO HIGHER GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

&&

LAT...LON 3574 10570 3586 10531 3573 10513 3554 10528
      3540 10555 3552 10571

$$

DPORTER
1 follow-up statement
084 
WGUS75 KABQ 021016
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 AM MDT FRI JUL 2 2010

NMC047-021027-
/O.EXP.KABQ.FF.W.0009.000000T0000Z-100702T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL-
416 AM MDT FRI JUL 2 2010

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SAN MIGUEL
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3574 10570 3586 10531 3573 10513 3554 10528
      3540 10555 3552 10571

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:00 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 1, 10:00 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MDT THU JUL 1 2010

.UPDATE...NAM GUIDANCE HAS COME INTO ALIGNMENT WITH MORE OF A
HEAVY RAIN THREAT OVER SOUTHEASTERN PORTIONS OF THE CWA...AND
LATEST GFS GUIDANCE IS STILL HITTING THIS AREA WITH HEFTY QPF AS
WELL. DECIDED TO GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR SOUTH
CENTRAL TO SOUTHEASTERN ZONES DUE TO INCREASED POTENTIAL FOR HEAVY
RAINFALL. AM EXPECTING HEAVIEST RAINFALL TO DEVELOP SOUTHEAST OF A
RUIDOSO TO CLOVIS LINE TONIGHT AND INTO FRIDAY NIGHT. AND THE
POTENTIAL FOR FLOODING WILL BE ELEVATED IN CHAVES COUNTY WHERE
MODERATE TO HEAVY RAINFALL HAS ALREADY FALLEN OVER THE PAST FEW
DAYS. UPDATED ZONES WILL BE OUT SHORTLY.

52

&&

.PREV DISCUSSION...300 PM MDT THU JUL 1 2010...
.WHILE AREA OF PRECIPITATION IN THE EASTERN PLAINS
THIS MORNING WAS LIKELY ASSOCIATED WITH THE MCV WHICH TRACKED WWD
INTO SE NM WEDNESDAY HAS BECOME LESS DEFINED...SHOWERS AND STORMS
DEVELOPED OVER MOST OF THE HIGHER TERRAIN BY MIDDAY. WINDS ALOFT NOW
GENERALLY SOUTHERLY WITH SPEEDS RELATIVELY MODEST. AS NOTED
EARLIER...BIG JUMP IN PW VALUES THIS MORNING AT KABQ TO JUST OVER 1
INCH...AS OPPOSED TO THE .45 OF AN INCH WEDNESDAY EVENING.

WHILE TPW PRODUCT INDICATES PW VALUES IN EXCESS OF 1.5 INCHES
APPROACHING THE SOUTHEAST CORNER OF NM...RADARS TO OUR SOUTHEAST
SUGGEST RAINFALL AMOUNTS...WHILE WIDESPREAD...ARE NOT EXCESSIVE AT
THIS TIME. AS WELL...THE MAIN CIRCULATION CENTER OF ALEX WILL REMAIN
WELL SOUTH OF NEW MEXICO. MODELS DON/T SEEM TO RATCHET UP MUCH POP
WISE IN THE SOUTHEAST AND SOUTHCENTRAL...WHERE THE BETTER MOISTURE
WOULD BE...AND WHERE SPOTTY 1-2 INCH RAINS HAVE FALLEN IN THE LAST
COUPLE OF DAYS.  ALL OF WHAT MOISTURE WE MAY GET FROM ALEX MAY DO IS
GIVE THE INCOMING UPPER TROUGH SOMETHING MORE TO WORK
WITH...ESPECIALLY SATURDAY/SATURDAY NIGHT...WHEN THERE COULD ALSO BE
AT LEAST SOME POTENTIAL FOR HEAVY RAIN WEST OF THE CENTRAL MOUNTAIN
CHAIN.  THEREFORE HAVE DECIDED TO NOT ISSUE A FLASH FLOOD WATCH AT
THIS TIME...BUT HAVE CONTINUED PREVIOUS SHIFT/S TREND OF HEAVY RAIN
IN THE WX GRIDS OVER THE SOUTHCENTRAL MOUNTAINS/SOUTHEAST AND EAST
CENTRAL PLAINS.

GFS/NAM SIMILAR IN STRONGLY DRYING OUT THE FORECAST AREA FROM WEST
TO EAST SUNDAY AS THE TROUGH TRACKS THROUGH THE CENTRAL ROCKIES AND
NORTHERN NEW MEXICO. MODELS SUGGEST THE WESTERLY LOW LEVEL WINDS MAY
TEND TO SCOUR OUT SOME OF THE LOW LEVEL MOISTURE...TO WELL BELOW
WHAT WOULD BE EXPECTED FOR THIS TIME OF YEAR. LOW LEVEL MOISTURE
SHOULD RETURN BY NEXT TUESDAY AS A STRONGER FRONT PLUNGES INTO THE
PLAINS THEN PUSHES INTO THE RIO GRANDE VALLEY TUESDAY NIGHT...AND
POSSIBLY TO THE CONTDVD/ARIZONA BORDER. UNDER A RIDGE ALOFT...THIS
SHOULD RESULT IN DAILY ROUNDS OF STORMS AT LEAST OVER AND NEAR THE
HIGHER TERRAIN...ALTHOUGH POSSIBLY BELOW WHAT ONE WOULD HOPE FOR
HEADING INTO MID JULY.

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL
SHOULD SLOWLY INCREASE INTO THE EARLY OR MID EVENING ACROSS MUCH OF
N AND CENTRAL NM...BUT PERHAPS NOT AS MUCH AS EARLIER
ANTICIPATED...ESPECIALLY WITH REGARDS TO SE AND E CENTRAL NM WHERE
BY MID AND LATE MORNING IT APPEARED THAT CONVECTION WAS OFF TO AN
EARLY AND FAIRLY IMPRESSIVE START. A MOIST SOUTH AND SOUTHEASTERLY
FLOW WILL CONTINUE FOR AT LEAST A 48 TO 72 HOURS BEFORE SOME DRYING
TAKES PLACE IN THE NW HALF OF THE STATE. MVFR AND MORE LOCALIZED IFR
CONDITIONS WITH MOUNTAIN OBSCURATIONS WILL BE THE CASE IN ISOLATED
HEAVIER TSRA ACROSS THE E AND TO A LESSER DEGREE THE W REST OF THIS
AFTN AND EVENING. LARGER AREAS OF MFR AND SPOTTY IFR CIGS PLUS MT
OBSCURATIONS WILL RETURN TONIGHT ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND POSSIBLY INTO PARTS OF THE UPPER AND LOWER RIO
GRANDE VALLEY AND THE JEMEZ MTS. LOW CIGS AND MT OBSCURATION WILL
LESSEN AS DAY PROGRESSES FRI...BUT AREAS SOUTHEAST OF ROUGHLY A KTCC
TO RUIDOSO LINE MAY SEE MORE WIDESPREAD AND LONGER LASTING MVFR AND
IFR CIGS FRI AS BETTER CHANCE OF SHOWERS AND STORMS ARRIVES THERE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

.FIRE WEATHER...FAIRLY RICH LOW LEVEL MOISTURE HAS ENVELOPED ABOUT
ALL OF N AND CENTRAL NM...THOUGH ACROSS ABOUT THE NW THIRD OF THE
STAY THE AIR ALOFT IS STILL DRY ENOUGH TO ALLOW HUMIDITY PERCENTAGES
TO DROP INTO THE UPPER TEENS AND 20S. THUNDERSTORMS...MORE WET THAN
DRY...WILL CONTINUE TO DEVELOP IN ISOLATED TO WIDELY SCATTERED
FASHION ACROSS NW THIRD INTO THE EVENING...WHILE ELSEWHERE ALL
STORMS WILL PRODUCE WETTING RAINS BUT WILL BE LOWEST IN NUMBER IN
MUCH OF THE RIO GRANDE VALLEY AND MOST NUMEROUS JUST EAST OF THE
CENTRAL MTN CHAIN. CONDITIONS TO BE PRETTY SIMILAR FRI THEN AN UPPER
LEVEL TROUGH WILL APPROACH THE CENTRAL ROCKIES SAT AND BEGIN TO DRY
OUT NW QUARTER OR THIRD OF NM SAT AND NW HALF TO TWO THIRDS BY SUN.
THE MOST WIDESPREAD RAINS...IN THE FORM OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...SHOULD OCCUR LATE FRI THROUGH SAT AS THE
APPROACHING UPPER LEVEL TROUGH INTERACTS WITH THE TERRAIN AND
ABUNDANT MOISTURE. AFTER LESS STORM ACTIVITY SUN AND MON... MAINLY
ISOLATED COVERAGE BY MONDAY...AN UNSEASONABLY STRONG BACK DOOR COLD
FRONT IS EXPECTED TO REACH NE NM TUESDAY OR TUESDAY NIGHT AS THE
CENTER OF THE UPPER LEVEL HIGH MIGRATES OVER SW NM AND BRINGS NW
FLOW ALOFT OVER  NORTHEAST THIRD OF THE STATE. THIS WILL STEER
STORMS THAT FORM OVER THE HIGH TERRAIN TOWARD THE EAST AND
SOUTHEAST...MAKING THE MOUNTAINS...RIO GRANDE VALLEY AND THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN FAVORED FOR CONVECTION MID TO
LATE WEEK NEXT WEEK.

43

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  63  90  63  89 /  10  20  20  20
DULCE...........................  48  83  51  81 /  10  30  30  30
CUBA............................  50  82  50  83 /  20  20  40  40
GALLUP..........................  53  83  55  83 /  20  20  20  20
EL MORRO........................  54  81  54  81 /  20  30  40  40
GRANTS..........................  57  83  57  82 /  20  20  30  40
QUEMADO.........................  56  82  58  81 /  20  20  20  30
GLENWOOD........................  61  89  59  87 /  20  20  20  30
CHAMA...........................  47  78  46  79 /  20  40  40  40
LOS ALAMOS......................  55  81  53  82 /  20  20  30  40
PECOS...........................  51  77  52  81 /  30  20  40  30
CERRO/QUESTA....................  49  80  50  80 /  20  30  20  30
RED RIVER.......................  41  72  40  73 /  30  30  30  30
ANGEL FIRE......................  45  75  44  75 /  30  30  40  30
TAOS............................  49  83  50  83 /  20  20  20  40
ESPANOLA........................  56  83  57  85 /  10  20  20  30
SANTA FE........................  55  83  54  83 /  30  20  20  40
SANTA FE AIRPORT................  58  84  57  85 /  20  20  20  30
ALBUQUERQUE FOOTHILLS...........  60  84  63  85 /  20  20  20  30
ALBUQUERQUE HEIGHTS.............  65  85  64  86 /  20  20  20  30
ALBUQUERQUE VALLEY..............  58  86  59  87 /  10  20  20  30
ALBUQUERQUE WEST MESA...........  59  85  60  87 /  10  20  20  30
LOS LUNAS.......................  60  85  60  88 /  10  20  20  30
RIO RANCHO......................  60  86  61  87 /  10  20  20  30
SOCORRO.........................  60  85  58  87 /  20  30  20  30
SANDIA PARK/CEDAR CREST.........  53  77  51  75 /  30  30  30  30
MORIARTY/ESTANCIA...............  55  81  58  83 /  30  30  30  30
CLINES CORNERS..................  56  76  55  80 /  30  30  40  40
GRAN QUIVIRA....................  56  80  56  80 /  30  30  40  40
CARRIZOZO.......................  60  80  60  85 /  30  40  40  50
RUIDOSO.........................  57  74  54  74 /  60  50  50  50
CAPULIN.........................  54  80  54  82 /  30  10  30  30
RATON...........................  56  84  56  86 /  30  10  30  30
LAS VEGAS.......................  52  76  53  79 /  30  30  30  30
CLAYTON.........................  61  84  61  86 /  10  20  30  30
ROY.............................  59  78  59  82 /  30  20  30  30
CONCHAS.........................  61  82  62  85 /  30  30  30  30
SANTA ROSA......................  61  82  62  85 /  30  30  30  30
TUCUMCARI.......................  64  83  66  87 /  30  40  30  30
CLOVIS..........................  65  80  65  84 /  60  60  50  50
PORTALES........................  65  80  66  84 /  60  70  50  50
FORT SUMNER.....................  64  80  64  84 /  50  50  30  40
ROSWELL.........................  66  76  66  81 /  80  70  40  50
PICACHO.........................  61  74  60  76 /  60  60  40  50
ELK.............................  59  71  58  73 /  70  70  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...
NMZ526-535>540.

&&

52

In the hours before

Local storm report, Jul 1, 10:22 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1022 PM MDT THU JUL 01 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      8 SSE SANTA FE          35.57N 105.90W
07/01/2010                   SANTA FE           NM   FIRE DEPT/RESCUE

            GARAGE WAS FLOODED IN ELDORADO.

&&

EVENT NUMBER ABQ1002084

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:39 PM MDTAreal Flood AdvisoryABQBernalillo66 min
Jul 1, 8:02 PM MDTAreal Flood AdvisoryABQSanta Fe88 min
Jul 1, 8:19 PM MDTAreal Flood AdvisoryABQSandoval116 min
Jul 1, 8:37 PM MDTFlash Flood WarningABQSanta Fe113 min
Jul 1, 9:09 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe111 min
Jul 1, 9:53 PM MDTFlash Flood WarningABQSan Miguel112 min
Jul 1, 9:54 PM MDTFlash Flood WatchABQ48 hr
Jul 1, 11:47 PM MDTFlash Flood WarningABQSan Miguel118 min
Jul 2, 12:01 AM MDTAreal Flood AdvisoryABQColfax, Mora119 min
Jul 2, 12:05 PM MDTAreal Flood AdvisoryABQRio Arriba115 min
Jul 2, 1:21 PM MDTAreal Flood AdvisoryABQSandoval114 min
Jul 2, 2:35 PM MDTAreal Flood AdvisoryABQSan Miguel85 min
Jul 2, 2:44 PM MDTAreal Flood AdvisoryABQRio Arriba91 min
Jul 2, 4:24 PM MDTAreal Flood AdvisoryABQColfax, Mora96 min
Jul 2, 5:05 PM MDTAreal Flood AdvisoryABQTorrance55 min
Jul 2, 5:15 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union2 hr
Jul 2, 5:22 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel83 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.